Nebraska, 2013

Hail in Nebraska, April 30, 2013

April 30, 2013 · NWS GID · 5 events in 2 counties and zones

Nebraska was on the cool side of the primary polar front on this Tuesday evening. Numerous elevated showers, and a few thunderstorms, formed and expanded over central and eastern Nebraska, during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Nebraska was on the cool side of the primary polar front on this Tuesday evening. Numerous elevated showers, and a few thunderstorms, formed and expanded over central and eastern Nebraska, during the evening hours. This occurred as the low and mid-level atmosphere adjusted to an approaching short-wave trough over Idaho and Utah. Frontogenesis and warm air advection resulted in destabilization. The strongest storm formed over northern Adams county and grew into a short line segment that tracked east across Hamilton and York counties. While these storms were strongest, they produced several reports of sub-severe hail. Surface and mean-layer parcels were stable, but most-unstable CAPE was around 1000 J/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 30, 5:03 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 30, 5:03 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
603 PM CDT TUE APR 30 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 330 PM CDT TUE APR 30 2013

A SECONDARY COLD FRONT IS EXPECTED TO PUSH ACROSS THE LOCAL AREA
THIS EVENING/OVERNIGHT AND THERE MAY JUST BE ENOUGH INSTABILITY
FOR A FEW STRONG/BORDERLINE SEVERE THUNDERSTORMS TO DEVELOP AHEAD
OF THE FRONT OVER THIS TIME PERIOD. HOWEVER...THE BEST SHEAR AND
INSTABILITY LIE CLOSER TO THE INITIAL FRONT...WHICH AS OF 3 PM
CDT...HAS JUST ABOUT CLEARED THE ENTIRE FORECAST AREA...AND
THE RESULTANT SLIGHT RISK FOR SEVERE WEATHER FROM SPC HAS BEEN
REMOVED. EVEN SO...DECIDED TO MAINTAIN THUNDERSTORM CHANCES DURING
THE EVENING AND OVERNIGHT HOURS FOR JUST ABOUT EVERYONE...AS
LATEST RAP/12Z WRF INDICATING SOME CONVECTIVE POTENTIAL LATE THIS
EVENING/OVERNIGHT. OTHERWISE...A STRONG PRESSURE GRADIENT AND GOOD
PRESSURE RISES BEHIND THE SECONDARY COLD FRONT IS EXPECTED ACROSS
THE LOCAL AREA WEDNESDAY...WHICH WILL RESULT IN A WINDY DAY ACROSS
THE REGION. WITH THE STRONGEST WINDS EXPECTED ACROSS NORTH CENTRAL
KANSAS...WENT AHEAD AND ISSUED A WIND ADVISORY FOR THIS AREA FROM
12Z-00Z WEDNESDAY.

OTHERWISE...A COLD AND UNSETTLED DAY IS EXPECTED ACROSS THE REGION
WEDNESDAY BEHIND THIS SECOND FRONT. EXPECT ACTUAL HIGH
TEMPERATURES FOR THE CALENDAR DAY TO BE REALIZED AROUND
MIDNIGHT...WITH AFTERNOON TEMPERATURES STRUGGLING TO MAKE IT OUT
OF THE 30S IN SPOTS AS 850 MB TEMPS WILL FALL TO BETWEEN 3-5C
BELOW ZERO BY MID AFTERNOON. WITH TEMPERATURES FALLING...MODEL
PROFILES ARE INDICATING COULD SEE SOME SNOW MIX IN ACROSS THE
NORTHWEST BY THE MORNING HOURS...SPREADING ACROSS THE TRI CITIES
AREA BY AS EARLY MID TO LATE MORNING. WHILE LITTLE ACCUMULATION
IS EXPECTED DURING THE DAYTIME HOURS THANKS TO THE WARM GROUND AND
HIGHER SUN ANGLE...COULD SEE SOME LIGHT ACCUMULATIONS ON GRASSY
SURFACES BY LATE AFTERNOON. WHILE WE MAY SEE SOME SNOW MIXED WITH
THE PRECIPITATION IN BY AFTERNOON...BENEFICIAL RAINS ARE EXPECTED
OVER THE NEXT 24 HOURS...WITH MODELED QPFS AND HPC GUIDANCE
APPROACHING ONE INCH OF LIQUID PRECIPITATION...WITH HIGHER
LOCALIZED AMOUNTS IN THUNDERSTORMS NOT OUT OF THE QUESTION.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 330 PM CDT TUE APR 30 2013

WEDNESDAY NIGHT THROUGH TUESDAY. MAIN FORECAST CONCERNS
WILL BE CHANCE FOR SNOW WEDNESDAY NIGHT INTO THURSDAY...CHANCE FOR
RAIN OR SHOWERS ON AND OFF FRIDAY THROUGH TUESDAY AND TEMPERATURES
THROUGH THE PERIOD.

AN UPPER LEVEL LOW WILL CONTINUE TO MOVE THROUGH THE FORECAST AREA
WEDNESDAY NIGHT. WITH COLDER AIR ACROSS THE AREA EXPECT
PRECIPITATION TO COME IN THE FORM OF SNOW. HAVE KEPT SOME
ACCUMULATIONS IN DURING THE NIGHT BUT HAVE SOME CONCERNS AS TO HOW
MUCH SNOW IS POSSIBLE WITH THE WARM GROUND AND HOW LATE IN THE
SEASON IT IS. THERE ARE A FEW DIFFERENCES IN THE MODELS AS TO WHEN
THE SNOW COMES TO AN END. THE NAM ENDS THE SNOW FROM NORTHWEST TO
SOUTHEAST LATE WEDNESDAY NIGHT...BUT THE GFS AND THE ECMWF BOTH
LINGER THE PRECIPITATION INTO THE DAY ON THURSDAY. HAVE KEPT SNOW
FOR THE SOUTHEAST DURING THE MORNING...BUT BRING AN END TO THE SNOW
BY NOON ON THURSDAY.

A COLD SURFACE HIGH SETTLES INTO THE AREA LATE THURSDAY AND THURSDAY
NIGHT. THIS WILL ALLOW FOR MOSTLY CLEAR SKIES AND LIGHT WINDS WHICH
WILL IN TURN ALLOW TEMPERATURES TO FALL OFF TO BELOW FREEZING ACROSS
THE AREA. THERE WILL LIKELY BE SOME PATCHY FROST LATE THURSDAY
NIGHT.

THE UPPER LEVEL LOW THAT MOVES THROUGH THE AREA WEDNESDAY NIGHT
DEEPENS AND STARTS TO MEANDER THROUGH THE PLAINS TO THE SOUTHEAST OF
THE FORECAST AREA FOR FRIDAY THROUGH SUNDAY. DURING THE DAY ON
FRIDAY THERE WILL BE WRAP AROUND MOISTURE THAT MOVES INTO THE AREA
AS WELL AS SOME LIGHT RAIN. TEMPERATURES WILL BE COLD YET THURSDAY
NIGHT...BUT WILL BE WARM ENOUGH BY THE TIME IT RAINS TO BE RAIN AND
NOT SNOW. THE RAIN CONTINUES ACROSS THE AREA FRIDAY NIGHT THROUGH
SUNDAY. IT PROBABLY WILL NOT BE RAINING ALL OF THE TIME...BUT THERE
WILL BE RAIN AROUND. TEMPERATURES WILL BE A LITTLE WARMER EACH DAY
BUT STILL REMAIN ON THE COLDER SIDE. THE UPPER LEVEL LOW FINALLY
MOVES TO THE EAST ON SUNDAY. THE RAIN WILL GRADUALLY COME TO AN END
AND TEMPERATURES WILL BE A LITTLE WARMER.

A SHORT WAVE RIDGE BUILDS BETWEEN UPPER LEVEL LOWS FOR MONDAY INTO
TUESDAY...BUT WITH A FEW WAVES MOVING THROUGH THE RIDGE THERE WILL
BE A CHANCE FOR SOME SHOWERS. THERE IS LITTLE TO NO CAPE SUNDAY
NIGHT THROUGH MONDAY NIGHT...BUT THERE IS A LITTLE CAPE THAT MOVES
INTO THE SOUTHERN PART OF THE FORECAST AREA AND THERE COULD BE A FEW
THUNDERSTORMS AS WELL. WITH THE UPPER LEVEL RIDGE AND TEMPERATURES
WARMING ALOFT THE TEMPERATURES WILL BE AROUND NORMAL FOR THIS TIME
OF YEAR.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 602 PM CDT TUE APR 30 2013

SHOWERS AND THUNDERSTORMS WILL INCREASE FOR KGRI MAINLY AFTER DARK
AS LIFT INCREASES OVER A FRONTAL BOUNDARY ACROSS KANSAS AND AS A
SECONDARY COLD FRONT REACHES CENTRAL NEBRASKA. CHANCES FOR RAIN
AND A FEW STORMS CARRY THRU THE OVERNIGHT HOURS AND WINDS WILL
INCREASE FURTHER FROM THE NORTH WITH GUSTS OVER 30 MPH. NORTH
WINDS REMAIN GUSTY ON WEDNESDAY AND AS COLD AIR DEEPENS ACROSS THE
CENTRAL PLAINS THE RAIN MAY MIX WTIH SNOW TOWARDS THE END OF THE
TAF PERIOD. CIGS WILL LOWER TO MVFR AND MAY DROP TO IFR AT TIMES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY FROM 7 AM TO 7 PM CDT WEDNESDAY FOR KSZ005>007-
     017>019.

&&

SHORT TERM...SAR
LONG TERM...JCB
AVIATION...FAY
Hazardous weather outlook, Apr 30, 7:26 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
826 PM CDT TUE APR 30 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
826 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE TONIGHT. A FEW
STRONG TO SEVERE STORMS ARE POSSIBLE FOR THE FIRST PART OF THE NIGHT
WHICH MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS NEAR
60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS EARLY WEDNESDAY MORNING
SOUTHEAST OF A LINE FROM OSBORNE KANSAS TO SUPERIOR NEBRASKA TO
YORK NEBRASKA. ANY THUNDERSTORMS THAT DO DEVELOP EARLY WEDNESDAY
MORNING ARE NOT EXPECTED TO BE SEVERE.

A WIND ADVISORY IS ALSO IN EFFECT FOR PORTIONS OF NORTH CENTRAL
KANSAS DURING THE DAYTIME HOURS WEDNESDAY. IN ADDITION TO
WINDS...AROUND ONE TO TWO INCHES OF SNOW ACCUMULATION IS POSSIBLE
ACROSS THE ENTIRE OUTLOOK AREA MAINLY LATE WEDNESDAY AFTERNOON
THROUGH WEDNESDAY NIGHT...AND MOSTLY ON GRASSY SURFACES.

ON BOTH WEDNESDAY NIGHT AND THURSDAY NIGHT...NEAR-FREEZING TO
SUB-FREEZING TEMPERATURES IN THE LOWER 30S ARE FORECAST IN MOST
AREAS...WITH MID 30S FORECAST FRIDAY NIGHT. FROST FORMATION IS
POSSIBLE DURING THIS TIME FRAME AS WELL...AND APPEARS TO BE MOST
FAVORED THURSDAY NIGHT. NOW THAT THE GROWING SEASON IS GETTING
UNDERWAY...THESE COLD TEMPERATURES COULD HARM SENSITIVE OUTDOOR
VEGETATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 30, 8:53 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
953 PM CDT TUE APR 30 2013

NEZ062-075-010330-
ADAMS NE-HALL NE-
953 PM CDT TUE APR 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAMS AND SOUTHERN HALL
COUNTIES UNTIL 1030 PM CDT...

AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PROSSER...OR 11 MILES NORTHWEST OF
HASTINGS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HANSEN...
  WOOD RIVER...
  DONIPHAN...
  ALDA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4093 9864 4091 9829 4062 9836 4068 9869
TIME...MOT...LOC 0253Z 211DEG 18KT 4071 9854

FAY

The radar

The Grand Island radar (KUEX), 40 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Adams

When
April 30, 8:53 PM CST
Where
Adams County, Prosser
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.670, -98.570

Hail, Hamilton

When
April 30, 9:28 PM CST
Where
Hamilton County, 3 mi SW of Phillips
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.869, -98.261

Dime size hail occurred at the intersecton of Highway 34 and Highway 2.

Hail, Hamilton

When
April 30, 9:46 PM CST
Where
Hamilton County, Aurora
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.870, -98.000

Hail, Hamilton

When
April 30, 9:46 PM CST
Where
Hamilton County, Aurora
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.870, -98.000

Hail, Hamilton

When
April 30, 10:04 PM CST
Where
Hamilton County, 1.5 mi E of Aurora to 3 mi E of Aurora
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.870, -97.971

Dime size hail covered Highway 34 from 1.5 mile to 3 miles east of Aurora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445967, 445968, 445969, 445970, 445971.